DMT: Natalizumab

AKA Tysabri. My MS drug of choice. And it is kicking butt and taking names!
Tysabri may be one of the most effective medications in fighting MS. But it does have a rather hefty side effect possibility. I’ll get into that later.
What is Tysabri. It’s a monoclonal antibody against the cell adhesion molecule α4-integrin. Yeah, I’m with you…WHAT? Simply put, it stops the transmission of immune cells through the blood-brain barrier. And that is all I can really say about this miracle drug, except that whatever it is doing seems to be working outstandingly for me. The great Dr. K said that it has about 80% effectiveness at stopping relapses, but in my experience it’s 100% effective (and I say this with my fingers crossed). Aside from the fact that it is used for Crohns patients and is being explored as a cancer treatment. There might be some use to that as chemotherapy used for MS patients experiencing a exacerbation. But as always, I digress.
Tysabri is effective as can be, this much is true. I haven’t had an attack/exacerbation/flare-up since I’ve stared. My wife AND the great Dr. K both said they have not noticed any disease activity on my MRs. YES! The lack of side effects is nice, especially when I got switched to once-every-two-months dosing, which allows a bit of immune cells though the BBB to fight any JCVirus that may have slipped through to prevent any occurrence of PML. The post infusion lethargy doesn’t happen anymore since the switch to the longer dosing schedule. And that is the only side-effect I’ve noticed while taking Tysabri. A world better than the at least one-day-a-week of feeling like you’re fighting the flu while on Avonex, or the once-weekly stick of a needle. Plus Tysabri is way more effective!
But there is a dark side to Tysabri. I’ve mentioned it before, and it is scary as can be. The side effect, PML basically destroys your brain. It erases you from the inside. I’ve mentioned this before also, but is worth repeating. PML is what killed a lot of AIDS patients in the 1980s and (at least the early) 1990s. Yes, it is a very scary prospect for me. Something I contemplate a lot. A whole lot. But with the effectiveness of this medication, plus the great Dr. K. telling me that PML risk seems to decrease the longer one is on Tysabri, it is a risk versus reward situation. I’m dong well, keep me on it, right?
Well, that’s where the other part of the dark side of Tysabri comes in. I possibly would’ve reconsidered it if I knew about this first. Dr. K only mentioned this when he talked about switching to Tecfidera. I never switched, and I’m happy with that decision. It is when a person stops using Tysabri they experience what is called a rebound relapse.  A bad relaspe from what I take from Dr. K. Effectively, a Tysabri holiday or break (or just giving up on it) will allow your immune cells to cross your BBB…with a serious vengeance. And the resulting flare-up will likely kick you up a bit on the EDSS. But ultimately, I took the PML risk to stop the progression of MS. And that it has done.
Tysabri is super effective, and I wouldn’t want to stop it given the choice. With the rebound relapse issue, for now, I am stuck on Tysabri. Not the worst of situations, at least at this point.
So yes, I did not know the dark sides of Tysabri when I first started it. It was a crazy time and I wasn’t thinking as clearly as I should have (can you blame me?) None-the-less, Tysabri has been one helluva DMT and I’m glad I got on it when I did. It put the brakes on my MS progression and has allowed me to live a life almost as if I didn’t have MS, aside from the once-every-two-months infusion. The six times a year I am reminded that I suffer from a serious neurological disorder.
 
[myad]